Florida, 2019

Damaging Winds and Lightning Strike in Florida, April 19, 2019

April 19, 2019 · NWS MLB · 3 events in 2 counties and zones

A strong cold front moved across central Florida producing several reports of damaging winds. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A strong cold front moved across central Florida producing several reports of damaging winds. A powerful storm system was moving across much of the Southeastern U.S. as high amounts of instability and moisture aided in the development of numerous thunderstorms along a cold front. Winds just off the ground were strong - in excess of 60-70 mph and the severe thunderstorms that developed tapped into these strong winds and brought them down to the surface. As the line of strong to severe storms moved into Lake County, one severe storm produced wind damage along the Florida Turnpike. Later in the day, another severe storm produced wind damage in Saint Lucie County, while a different severe storm produced strong winds at the Cape in Brevard County. Additionally, lightning struck a boat on the Indian River near Cocoa causing it to sink.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 19, 8:47 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 19, 8:47 AM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
947 AM EDT Fri Apr 19 2019

.UPDATE...

...Very Windy Today With Strong to Severe Storms Expected...

...Atlantic Boating Conditions Will Become Quite Hazardous...

Only minor tweaks in the timing with the forecast regarding
strong to severe squall line set to move across east central
Florida this afternoon and evening. The line, as of 930 am,
extends from just east of the Tallahassee area into the eastern
Gulf of Mexico and is rapidly moving east. Latest hi-res guidance
is a bit behind to where the line is currently on radar, and
arrival time has been adjusted ahead by an hour or so. Current
forecast has the line crossing Lake county into northwestern
Volusia county between 1 and 4 PM, the Interstate 4 corridor
between 2 and 6 PM and between 4 and 9 PM south of the I-4
corridor. With the speed of the line there is a chance arrival
times could be even slightly earlier. The main hazard associated
with this line is still expected to be damaging wind gusts to 60
mph and torrential downpours. The threat for tornadoes and hail
is not zero but appears to be very low.

Preceding the squall line, it will be windy and very warm with
strong southerly winds of 25 to 30 mph with occasional gusts to 35
to 40 mph. With such strong lift in place scattered showers and a
few storms will remain possible out ahead of the squall line. Max
temps will reach the mid to upper 80s.

&&

.AVIATION...

Very strong southerly flow will produce winds of 20-25 kts today
with gusts of 30-35 kts. This will precede a line of strong to
severe storms rapidly moving across the areas this afternoon and
evening with gusts of 40 to 50 kts possible in the strong to
severe storms. IFR visibilities are also expected, but these
visibilities are expected to be only an hour or so in duration due
to the rapid movement of the line. After the squall line moves
through, a period of light to moderate rainfall can be expected
before chances gradually diminish from NW to SE overnight tonight.

&&

.MARINE...

Today-tonight (previous)...The wind/seas forecast remains pretty
much identical to what has been carried for a couple days now.
Strong SCA level winds/seas over the entire MAOR will elevate to
near-Gale conditions beyond 20NM, with frequent gusts to gale
force expected through early evening. Winds/seas will start to
wane as flow veers behind a band of strong-severe storms which
will cross the Atlantic at 45-55KT later today. All marine
interests should remain alert for storms approaching rapidly from
the west this afternoon/early evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  56  75  49 /  90  30  10   0
MCO  86  59  76  52 /  90  30  10   0
MLB  90  60  79  52 /  90  50  10   0
VRB  90  60  78  51 /  80  60  10   0
LEE  84  56  75  52 /  90  20  20   0
SFB  87  56  76  51 /  90  30  10   0
ORL  85  59  76  54 /  90  30  10   0
FPR  90  61  79  50 /  80  60  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for Coastal Volusia-
     Indian River-Inland Volusia-Martin-Northern Brevard-
     Northern Lake-Okeechobee-Orange-Osceola-Seminole-Southern
     Brevard-Southern Lake-St. Lucie.

AM...Small Craft Advisory until 4 AM EDT Saturday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 10 AM EDT this morning for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 10 PM this evening to 4 PM EDT
     Saturday for Flagler Beach to Volusia-Brevard County Line
     20-60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-
     Brevard County Line to Sebastian Inlet 20-60 nm.

     Gale Warning until 10 PM EDT this evening for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

Combs/Volkmer/Smith/Rodriguez
Hazardous weather outlook, Apr 19, 7:14 AM EST, 5 hours 46 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Melbourne FL
814 AM EDT Fri Apr 19 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
814 AM EDT Fri Apr 19 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.HIGH WIND IMPACT...
Strong southerly winds ahead of an approaching strong cold front
will increase to between 25 and 30 mph today, occasionally
gusting between 35 and 40 mph, especially during the afternoon,
as they become more southwesterly. This will make for hazardous
conditions on area lakes and the Intracoastal Waterway. It will
also make driving difficult in open areas along east-west roads
and especially causeways. A Wind Advisory will be in effect from
10 AM through sunset. Make sure you secure any loose objects that
may blow around in the strong and gusty winds today.

.THUNDERSTORM IMPACT...
A fast moving squall line containing a band of numerous showers
and strong to severe lightning storms will approach east central
Florida today. The band is expected to cross Lake and Volusia
counties between 2 and 4 PM, the Interstate 4 corridor between 3
and 6 PM and between 5 and 10 PM south of the I-4 corridor. In
addition, scattered storms are expected to develop and impact east
central Florida throughout the afternoon, prior to the arrival of
the main band.

Storm motion today will be extremely fast, toward the northeast at
50 to 60 mph. Today's storms could produce damaging wind gusts in
excess of 60 mph, frequent cloud to ground lightning, torrential
downpours, and small hail. One or two tornadoes could also occur.

Residents should monitor their local TV and radio stations, or
listen to NOAA weather radio for the latest weather information.
Be prepared to act to protect life and property should any severe
weather watches or warnings be issued. Move indoors away from
windows should storms approach your area.

.MARINE THUNDERSTORM GUST IMPACT...
Today's storms will also impact area lakes with a high potential
for wind gusts of 35 knots or greater, cloud to water lightning
strikes, and low visibility in torrential rain and squalls.
Isolated waterspouts will also be possible over the intracoastal
and near shore Atlantic. Be on the lookout for storms approaching
rapidly from the southwest or west today.

.WIND AND SEA IMPACT...
A Gale Warning will go into effect this morning for the local
Atlantic waters beyond 20 nautical offshore. Strong winds up to
around 30 knots with frequent gusts to gale force are expected.
Seas will build up to around 10 feet, or possibly a little higher
in the Gulf Stream. A Small Craft Advisory remains in effect for
out to 20 nautical miles.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Winds and seas will remain hazardous over the Atlantic through
Saturday afternoon, especially beyond 20 nautical miles. Fire
Weather conditions will become elevated this weekend into early
next week as cooler and much drier air takes hold over east
central Florida.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Cristaldi

In the hours before

Special weather statement, Apr 19, 11:54 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1254 PM EDT Fri Apr 19 2019

FLZ053-058-191745-
Okeechobee FL-Osceola FL-
1254 PM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OKEECHOBEE AND OSCEOLA
COUNTIES UNTIL 145 PM EDT...

At 1252 PM EDT, Doppler radar was tracking numerous strong
thunderstorms developing along a line from Kissimmee Prairie
Preserve north to Haines City, moving northeast at 50 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm. These storms may also intensify as they move quickly to
the northeast.

Locations impacted include...
Kissimmee, Saint Cloud, Bay Lake, Celebration and Lake Marian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2835 8087 2779 8088 2762 8085 2739 8112
      2753 8121 2760 8114 2771 8115 2783 8122
      2786 8130 2792 8131 2806 8146 2801 8138
      2808 8135 2809 8145 2814 8146 2814 8152
      2826 8156 2826 8166 2835 8166
TIME...MOT...LOC 1652Z 209DEG 40KT 2767 8110

Rodriguez
Special weather statement, Apr 19, 12:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
120 PM EDT Fri Apr 19 2019

FLZ041-044>046-144-191845-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
Southern Lake County FL-
120 PM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...LAKE...ORANGE AND
WESTERN VOLUSIA COUNTIES UNTIL 245 PM EDT...

At 117 PM EDT, Doppler radar was tracking numerous developing strong
thunderstorm from Ocala south to Tampa, moving northeast at 60 mph.
Some of these storms may become severe and produce wind gusts to 60
mph. Already, numerous reports of wind damage have been received
across parts of north central and west central Florida. Residents
and visitors in Lake, Seminole, Orange, and western Volusia County
should prepare for these storms to impact their area in the next one
to two hours. If a severe thunderstorm warning is issued, take
immediate action by seeking shelter inside a sturdy building away
from exterior walls and windows.

Locations impacted include...
Orlando, Deltona, DeLand, Sanford and Apopka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8195 2896 8166 2928 8164 2932 8168
      2940 8142 2926 8142 2926 8115 2879 8097
      2861 8097 2856 8093 2853 8094 2850 8088
      2843 8090 2835 8086 2835 8179 2836 8179
      2835 8196
TIME...MOT...LOC 1717Z 210DEG 57KT 2880 8191

Rodriguez
Special weather statement, Apr 19, 12:33 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Melbourne FL
133 PM EDT Fri Apr 19 2019

FLZ041-047-141-147-191830-
Southern Brevard County FL-Coastal Volusia FL-
Northern Brevard County FL-Inland Volusia FL-
133 PM EDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR BREVARD AND SOUTHEASTERN VOLUSIA
COUNTIES UNTIL 230 PM EDT...

At 132 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Christmas to 7 miles south of Lone Cabbage
Fish Camp to 8 miles southwest of Palm Bay. Movement was northeast at
60 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Palm Bay, Melbourne, Titusville, Rockledge and New Smyrna Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2786 8045 2810 8058 2808 8060 2787 8049
      2782 8051 2782 8087 2835 8086 2843 8090
      2847 8087 2859 8094 2863 8101 2882 8108
      2903 8085 2860 8054 2846 8049 2839 8056
      2834 8057 2815 8054 2811 8057
TIME...MOT...LOC 1732Z 216DEG 54KT 2855 8095 2826 8084 2793 8079

Rodriguez
Local storm report, Apr 19, 12:54 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
154 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     4 NNE PORT SAINT JOHN   28.53N 80.77W
04/19/2019  M39 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER KSC-1007 MEASURES WIND GUST OF 34KT/39MPH FROM
            S

&&

JRS
Local storm report, Apr 19, 12:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
157 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     4 SSE MIMS              28.63N 80.81W
04/19/2019  M41 MPH          AMZ552             FL   MESONET

            PARRISH PARK WXFLOW SITE MEASURES WIND GUST OF 36KT/41MPH
            FROM S

&&

JRS
Local storm report, Apr 19, 1:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
200 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     3 W KENNEDY SPACE CENTE 28.64N 80.75W
04/19/2019  M41 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER KSC-0714 MEASURES WIND GUST OF 36KT/41MPH FROM
            SW

&&

JRS

The radar

The Melbourne radar (KMLB), 27 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Brevard

When
April 19, 1:00 PM EST
Where
Brevard County, 0.22 mi NNW of Merritt Is
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.353, -80.721

Brevard County Emergency Management reported that lightning struck a boat on the Indian River near Cocoa as a line of strong thunderstorms pushed through the area. The boat, which was the home of a man and his wife, sank after being struck by lightning.

Thunderstorm Wind, St. Lucie

When
April 19, 2:15 PM EST
Where
St. Lucie County, 1.96 mi WSW of Ft Pierce St Lucie A
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
27.490, -80.400

An Amateur Radio operator relayed a report of medium to large branches down and small hail near South Kings Highway near the Treasure Coast Airport (KFPR).

Thunderstorm Wind, Brevard

When
April 19, 4:05 PM EST
Where
Brevard County, 6.12 mi WNW of Cape Canavral Misl S
Measured
54 kt (62 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.520, -80.640

US Air Force wind tower 0506 measured a peak wind gust of 62 mph from the southwest.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808444, 808375, 808376.